Mental Model – [ ‘UP ‘ – A bad trip ]
There are over 150 different molecules in circulation under this class. They are sprayed onto plant matter and smoked in a similar way to cannabis, thats pretty much where the similarities end. They can also be dissolved and injected in their powdered form, snorted, inhaled, or cooked into food.
Synthetic cannabinoids were first produced to investigate the pharmacological potential of the endogenous cannabinoid receptor. They were first found in recreational products in 2008. They are all analogues of 9-tertrahydrocannabinol (9-THC) the active ingredient in ‘normal’ cannabis, which is a partial CB1 and CB2 agonist. Newer agonists have much greater affinities for the THC receptors, (being complete rather than partial agonists). They also seem to last longer than normal cannabis. CB1 and CB2 receptors are EVERYWHERE in your CNS, and as each molecule in circulation has a different affinity for different receptors, in different locations the toxidrome can be highly variable.
‘Spice’ is the second most popular drug in the US (after cannabis), and it is estimated that the spice industry is worth something like $5 billion. Its popularity grew initially because of a perception that it is ‘legal’, ‘safe’ and ‘undetectable’.
Patients who come in intoxicated from a synthetic cannabinoid (K2, spice, Kronic etc) are agitated, confused, and paranoid. There are no generally agreed signs to look for, some case series talk about dilated pupils, conjunctival injection, and hyper-reflexia, but these probably depend on dose, and type taken. Patients normally seem tachycardic and diaphoretic. They may often be brought in by ambulance following ‘seizure-like’ activity, or by the police for erratic behaviour.
16 Cases of AKI reported in the US associated with synthetic cannabis use. Convulsions have been reported but not proved to be related to synthetic cannabinoids.
Again, this is supportive. Use titrated IV benzopdiazepines to calm agitation. IV fluids for dehydration. Check a CK and a U and E if they are unwell. If you can get close an ECG is useful for completeness, though no arrhythmia have been reported (but hypokalaemia HAS).
I witnessed synthetic cannabinoid withdrawal first hand whilst working in ED in New Zealand over the weekend that a nationwide ban came into force. Patients attend with psychosis, sweating, paranoia and delusions. Patients were treated with benzodiazepines.
Harris, Carson R., and Ashley Brown. “Synthetic cannabinoid intoxication: a case series and review.” The Journal of emergency medicine 44.2 (2013): 360-366.
Spaderna, Max, Peter H. Addy, and Deepak Cyril D’Souza. “Spicing things up: synthetic cannabinoids.” Psychopharmacology 228.4 (2013): 525-540.